MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. INSPIRE 8 DUAL HOLLOW FIBER OXY. W/ INTEGRATED HARDSHELL VENOUS/CARDIOTOMY RES.; OXYGENATOR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALIA S.R.L. INSPIRE 8 DUAL HOLLOW FIBER OXY. W/ INTEGRATED HARDSHELL VENOUS/CARDIOTOMY RES.; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 050714
Medical Device Problem Codes Increase in Pressure (1491); Pressure Problem (3012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Sorin group (b)(4) manufactures the inspire 8 hollow fiber oxygenator.The incident occurred in (b)(6).Per exemption number e2016005, sorin group (b)(4) is submitting the report for (b)(4).A review of the dhr did not identify any deviation or non-conformity relevant to the reported issue.The involved device has been requested for return to sorin group (b)(4) for investigation.A follow-up report will be sent once the investigation is complete.Device not yet returned to manufacturer.
 
Event or Problem Description
Sorin group (b)(4) received a report that high transmembrane pressure was observed for the inspire 8 hollow fiber oxygenator at the beginning of a procedure.The medical team elected to continue the case.During the cooling phase, the oxygenator transmembrane pressure increased and the medical team elected replace the device at this time.The whole procedure was prolonged of 40 minutes.There is no report of any patient injury.
 
Additional Manufacturer Narrative
Sorin group (b)(4) manufactures the inspire 8 hollow fiber oxygenator.The incident occurred in (b)(6).Per exemption number e2016005.(b)(4).The oxygenator was returned to sorin group (b)(4) for investigation.The device was gamma sterilized followed by a visual inspection, which identified traces of blood residuals and deposits near the blood outlet.The device was subjected to pressure drop testing at different blood flow-rates using bovine blood.The results of the testing identified pressure drop values above the expected range, indicative of possible fibrin deposits in the fibers.An autopsy of the device revealed a uniform biological residue trapped by the net of the oxygenator and the heat exchanger fiber bundles, and a few biological traces were found on the heat exchanger core.Based on the evidence of device autopsy, sorin group (b)(4) has confirmed that the increased pressure drop was caused by platelet adhesion and fibrin layer deposits inside the oxygenator.The most probable root cause of platelet adhesion and fibrin layer deposition is not device specific but rather multi-factorial including clinical procedure (e.G surgical material), therapies (e.G.Anticoagulant prescription, heparin composition and priming composition) and patient specific health conditions.A review of the dhr did not identify any deviation or non-conformity relevant to the reported issue.

Brand Name
INSPIRE 8 DUAL HOLLOW FIBER OXY. W/ INTEGRATED HARDSHELL VENOUS/CARDIOTOMY RES.
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada statale 12 nord, 86
mirandola (modena)
MDR Report Key6338721
Report Number9680841-2017-00003
Device Sequence Number16349383
Product Code DTZ
UDI-Device Identifier08033178112369
UDI-Public(01)08033178112369(17)191215(10)1612150002
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K130433
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/15/2019
Device Catalogue Number050714
Device Lot Number1612150002
Was Device Available for Evaluation? Yes
Distributor Facility Aware Date01/24/2017
Device Age1 MO
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2017
Supplement Report FDA Received Date06/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1